What is Coumadin and how does it work? Coumadin serves as a preventative medication against heart attacks, strokes and blood clots. Coumadin goes by other medical names such Warfarin, Jantoven or blood thinners. Residents in assisted living facilities, nursing homes and adult foster care are sometimes given treatments of Warfarin to help prevent heart disease, stroke, pulmonary embolism and deep vein thrombosis. Warfarin actually interferes with the body’s ability to produce or form blood clots. As with any medication, risks are involved, and caution should always be taken. Even the best medication has at least one side effect, which may or may not be life threatening.
Taking excessive doses of Warfarin can lead to internal bleeding, in the intestines and in the brain. However, bleeding can occur in any part of the body. Residents who take Warfarin may experience more accidental falls, and severe bruising. For this reason, many nursing home staff members may be falsely accused of abusing the residents in their care. This is why documentation of medication and accidents should be recorded, without delay.
Symptoms of Unusual Bleeding
As a rule of thumb, family members or nursing staff should alert doctors, of the type of medications residents in any ALF or nursing home setting is taking. Over the counter and prescription medication may interfere with the effectiveness of Warfarin. This change can result in the doses being too low or too high. Therefore, the dosage may need to be increased or decreased. Even simple aspirins and pain relievers such as Ibuprofen, Aleve or Advil can be harmful to residents who are taking Warfarin.
Certain foods with Vitamin K can significantly alter the effectiveness of Coumadin. These foods include any green leafy vegetables such as:
Making changes to diet, or eating foods that have not been approved by the doctor or healthcare nutritionist is not recommended. Warfarin is effective in preventing and reducing blood clots, but only if it is monitored and used appropriately. Assisted living facilities and nursing homes should follow their insurance company guidelines about reporting and documenting medication changes for eachresident in their care